Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
It is important to follow the doctor's directions in obtaining further evaluations and tests for your tinnitus. You may need an appointment with an ear, nose, and throat specialist (otolaryngologist) or an audiologist for further testing. It is important to follow up on these recommendations when they are made to confirm that your tinnitus is not caused by another illness.
As of 2014 there were no medications effective for idiopathic tinnitus. There is not enough evidence to determine if antidepressants or acamprosate are useful. While there is tentative evidence for benzodiazepines, it is insufficient to support usage. Usefulness of melatonin, as of 2015, is unclear. It is unclear if anticonvulsants are useful for treating tinnitus. Steroid injections into the middle ear also do not seem to be effective.
Don’t ignore ear pain. Pain or discomfort in your ear can be a sign of conditions associated with tinnitus, including ear infections and earwax buildup. These conditions, and the discomfort they cause, can also interfere with sleep. Whether your ear pain is sharp or dull, constant or intermittent, accompanied by itching or not, take these symptoms to your doctor.
Along the path a hearing signal travels to get from the inner ear to the brain, there are many places where things can go wrong to cause tinnitus. If scientists can understand what goes on in the brain to start tinnitus and cause it to persist, they can look for those places in the system where a therapeutic intervention could stop tinnitus in its tracks.
All materials posted on the ATA website are subject to copyright owned by the American Tinnitus Association (ATA). No part of these pages, either text, file or image may be used for any purpose other than personal use. Any reproduction, retransmissions, republication, storage in a retrieval system or retransmission, in any form or by any means, electronic, mechanical or otherwise, is strictly prohibited without prior written permission. Submit our contact form for general inquiries.